Texas, 2015Damaging Wind in Texas, May 11, 2015
May 11, 2015 · NWS MAF · 1 event in 1 county or zone
An upper level ridge was beginning to develop over the region and a weak upper trough was approaching the area. A cold front had moved across the area earlier in the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level ridge was beginning to develop over the region and a weak upper trough was approaching the area. A cold front had moved across the area earlier in the day. There was a warm and moist southeast wind which moved over the cooler air mass behind the cold front. These conditions along with instability south of I-10 allowed for storms with strong winds to develop in Brewster County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 11, 4:57 PM CST, 2 hours 26 minutes earlier.
Area forecast discussion, May 11, 4:57 PM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
557 PM CDT Mon May 11 2015
.DISCUSSION...
The latest Aviation Discussion is included below.
&&
.AVIATION...
VFR conditions will prevail at all area terminals into the evening,
however expect MVFR ceilings to form and develop farther northward
overnight as rain begins to develop. The atmosphere looks fairly
stable so will not include any TSRA at any sites. Ceilings will
lower to IFR at KFST, KPEQ and KCNM between 12/06Z and 12/10Z, which
along with rain will possibly drop visibility to MVFR. Expect these
lower ceilings/visibilities to spread north through KHOB after
12/12Z, then stick around most of the rest of the forecast period.
&&
.PREV DISCUSSION... /ISSUED 301 PM CDT Mon May 11 2015/
A cold front has moved through the area bringing gusty northeast
winds and cooler temperatures to the area. There remains a warm
and moist southeast flow riding over this airmass which combined
with an approaching weak upper trough will cause convection to
expand across much of the area south of I-20 tonight. There is
enough shear and instability south of I-10 for some of this
convection to become severe this afternoon which can currently be
seen with a thunderstorm currently in Brewster County.
The upper trough will quickly move northeast out of the area
tonight but a stronger trough will immediately follow keeping
rain chances in the forecast Tuesday and Wednesday. Models are in
good agreement on the timing of the trough which will increase
rain chances Tuesday afternoon west of the Pecos River, then we
will see the focus of rainfall shift northeast Tuesday night into
the Permian Basin before exiting the area Wednesday. Strongly
considered expanding the Flash Flood Watch farther westward given
the high precipitable water values and high rain chances, but
running an ensemble blend of various model QPF shows rainfall
amounts may be lower out west...most likely due to the shallower
depth moisture in the lowest levels. Therefore have held off
expanding the watch at this time, though looking at the very
latest 12Z ECMWF QPF (which arrived too late to be incorporated
into this forecast) this may need to be done in the next 12 to 24
hours.
We start drying out Thursday but never lose rain chances
completely thanks to a deep upper low moving into the western
states late in the week. The low will keep upper flow
southwesterly which is favorable for dryline development so any
weak disturbance moving through this flow could set off at least
isolated thunderstorms. Temperatures will be warmer to end to the
week but should remain near normal.
Hennig
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH from Wednesday morning through Wednesday
evening FOR THE FOLLOWING ZONES... Borden...Dawson...
Glasscock...Howard...Martin...Midland...Mitchell...Reagan...
Scurry...Upton.
&&
29/10
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, May 11, 1:16 PM CST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
216 PM CDT MON MAY 11 2015
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
216 PM CDT MON MAY 11 2015 /116 PM MDT MON MAY 11 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE POSSIBLE TODAY ACROSS THE LOWER TRANS PECOS AND
WILL BECOME MORE WIDESPREAD ACROSS THE AREA TONIGHT. SOME OF THESE
STORMS COULD BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND
LOCALLY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE POSSIBLE TUESDAY THROUGH
THURSDAY. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR WEDNESDAY FOR
THE EASTERN AND CENTRAL PERMIAN BASIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 11, 6:49 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
749 PM CDT MON MAY 11 2015
TXZ081-120145-
BIG BEND AREA-
749 PM CDT MON MAY 11 2015
...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING SOUTH CENTRAL BREWSTER COUNTY UNTIL 845 PM CDT...
A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER
CASTOLON AT 750 PM CDT...MOVING NORTH AT 20 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 2907 10348 2908 10348 2912 10353 2914 10353
2915 10356 2914 10359 2916 10361 2916 10364
2949 10354 2937 10323 2906 10345 2906 10346
TIME...MOT...LOC 0050Z 198DEG 19KT 2917 10353Thunderstorm Wind, Brewster
- When
- May 11, 7:23 PM CST to 7:24 PM CST
- Where
- Brewster County, Study Butte
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 29.320, -103.530
A thunderstorm moved across Brewster County and produced 50 to 60 mph wind gusts at the motel in Study Butte. No damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Illinois, May 11 to 12, 20151 death · 1 event
- Rip Current in North Carolina, May 11, 20151 death · 1 event
- Flash Flooding and Hail in Texas, May 11 to 12, 2015$2.2 million · 1 in hail · 18 events
- Flash Flooding and Damaging Winds in Texas, May 11 to 12, 2015$725,000 · 70 kt wind · 22 events
- Damaging Winds in Ohio, May 11, 2015$553,000 · 50 kt wind · 12 events
- Hail and Damaging Winds in Ohio, May 11, 2015$103,000 · 58 kt wind · 36 events
- Damaging Winds in Ohio, May 11, 2015$276,000 · 55 kt wind · 9 events
- Damaging Winds in Pennsylvania, May 11, 2015$238,000 · 56 kt wind · 6 events
- Damaging Winds in Pennsylvania, May 11, 2015$76,000 · 50 kt wind · 22 events
- Flash Flood in New York, May 11, 2015$100,000 · 1 event
- Damaging Winds in Indiana, May 11, 2015$76,000 · 61 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 11 to 12, 201557 kt wind · 46 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572914.